“A very small amount can exert a very significant effect,” said Eric Strain of the Center for Substance Abuse Treatment and Research at Johns Hopkins University. In Maryland, at least 37 people have died from the combined drugs, according to the Maryland Department of Health and Mental Hygiene. In western Pennsylvania, authorities said they have caused at least 22 deaths. In Rhode Island, there have been at least 25 fentanyl-related deaths, though health officials are unsure how many also involved heroin. Vermont state police have warned that pure fentanyl is being sold as heroin. It is unclear where the fentanyl is coming from. It is typically only distributed in hospitals. It can be administered in the form of a patch, a drip or a lollipop, which patients in pain suck on.
More than 80 people across the U.S. have died after injecting heroin laced with fentanyl, a powerful synthetic opiate, the Associated Press reports. As the number of people who use, and fatally overdose on, heroin has risen in recent years, authorities are seeing the return of an alarming development: heroin that, often unbeknownst to the user, is spiked with fentanyl. Fentanyl is a narcotic that is administered to people in chronic pain, including end-stage cancer patients. It is also used as an anesthetic. It is considered 80 times more powerful than morphine and can kill by inhibiting breathing. “The dealers push this as being a super high, which it is, but it’s also lethal,” said Ellen Unterwald of the Center for Substance Abuse Research at the Temple University School of Medicine. Users typically don’t know how much fentanyl is mixed in, and she said just a small amount can be fatal because the drug is so potent.